Kansas, 2005

Tornadoes and Hail in Kansas, April 10, 2005

April 10, 2005 · NWS GLD · 7 events in 4 counties and zones

5 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 10, 2:12 AM MST, 9 hours 54 minutes earlier.

Area forecast discussion, Apr 10, 2:12 AM MST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
312 AM MDT SUN APR 10 2005

...CORRECTED WATCHES/WARNINGS/ADVISORIES TIMES...

.DISCUSSION...

BLIZZARD WARNING TODAY AND TONIGHT FOR THE COLORADO COUNTIES. MOST
DANGEROUS WEATHER WILL BE IN THE WESTERN PORTIONS OF COUNTIES FROM
YUMA TO FLAGLER TO WILD HORSE THIS MORNING...THEN SPREADING EAST TO
WRAY...BURLINGTON...AND CHEYENNE WELLS IN THE AFTERNOON. DIFFICULT TO
FORECAST A BLIZZARD WHEN 850 TEMPS ARE SO WARM TONIGHT...BUT EVERY
MODEL AVAILABLE INDICATES WET BULB EFFECT COOLING THE COLUMN ENOUGH
TO CREATE SNOW...ESPECIALLY ON THE HIGHER TERRAIN OF THE PALMER
DIVIDE. EXPECT SNOW TO BEGIN BETWEEN 9AM AND NOON. DENDRITIC LAYER
IS ABOVE 600 MB...BUT DEEP LIFT ASSOCIATED WITH COUPLED JET
CIRCULATION IS FORECAST TO EXTEND THROUGH THE DENDRITIC LAYER FOR
MUCH OF THE DAY AND EARLY EVENING...MAKING FOR POSSIBLE HEAVY
SNOWFALL. RUC FORECASTS WIND GUSTS NEARING 50 KNOTS LATE THIS
MORNING AND THROUGH THE AFTERNOON. DIFFICULT TO GAUGE HOW MUCH
BLOWING SNOW THERE MAY BE. EVEN IF THE SNOW IS WET AND STICKS TO THE
GROUND...A HEAVY SIDEWAYS FALLING SNOW IS EXPECTED TO REDUCE
VISIBILITY ENOUGH TO BE EXTREMELY DANGEROUS TO TRAVELERS. SNOW AND
WIND WILL CONTINUE THROUGH SUNDAY NIGHT...AND ACCUMULATIONS MAY
AVERAGE 6 INCHES WITH LOCALLY HIGHER AMOUNTS THROUGH THE COLORADO
COUNTIES.

FORECAST SOUNDINGS STILL INDICATE A CHANGEOVER TO SNOW FOR ADJACENT
PARTS OF KANSAS AND NEBRASKA AFTER 03Z TONIGHT. GENERALLY AGREE WITH
HPC WWE AMOUNTS OF 2 TO 4 INCHES. EXPECT THE LIFT TO BE WEAKENING
OVERNIGHT...SO SNOW NOT AS HEAVY AS IT WILL BE IN COLORADO. WINDS
LOOK TO STAY IN THE 20 TO 25 KNOT RANGE...SO A WINTER WEATHER
ADVISORY IS THE MOST LIKELY SCENARIO.  HOWEVER...THERE IS ENOUGH
UNCERTAINTY THAT WE WILL KEEP THE WINTER STORM WATCH IN PLACE AND
ALLOW THE DAY SHIFT TO EVALUATE THE 12Z DATA...AND GET A FEEL FOR
HOW THINGS ARE EVOLVING IN COLORADO.

SECONDARY CONCERN WILL BE POSSIBLE SEVERE WEATHER TODAY IN THE
KANSAS COUNTIES FROM NORTON DOWN TO RUSSELL SPRINGS AND POSSIBLY
LEOTI. WARM CONVEYER BELT SETS UP TO BRING DEEP MOISTURE AND
INSTABILITY INTO THE AREA WITH POTENTIAL FOR LARGE HAIL AND STRONG
THUNDERSTORM WINDS. SIGNAL IN THE ETA MODEL IS REMARKABLY SIMILAR TO
LAST TUESDAY WHEN 2 TO 4 INCHES OF RAIN FELL IN NEARLY THE SAME
AREA. STORM MOTIONS SHOULD CARRY THE STORMS WESTWARD WITH TIME...BUT
IF TRAINING OCCURS...MORE HEAVY RAIN COULD BE IN STORE.

FINALLY...COULD HAVE CONSIDERED A WIND ADVISORY FOR PARTS OF NW KS
AND SW NE TODAY. FEEL THIS WOULD ONLY COMPLICATE MATTERS WITH
CURRENT WINTER HIGHLIGHTS IN PLACE. WILL MENTION IN THE HAZARDOUS
WEATHER OUTLOOK.

VERY LITTLE CHANGE TO FORECAST BEYOND MONDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.CO...BLIZZARD WARNING FROM 15Z SUNDAY UNTIL 12Z MONDAY FOR
      COZ090...COZ091...COZ092.
.KS...WINTER STORM WATCH FROM 00Z MONDAY UNTIL 18Z MONDAY FOR
KSZ001...KSZ002...KSZ013...KSZ027.
.NE...WINTER STORM WATCH FROM 00Z MONDAY UNTIL 18Z MONDAY FOR
NEZ079...NEZ080.

&&

BURKE
Hazardous weather outlook, Apr 10, 11:15 AM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR TORNADO WATCH NUMBER 141
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT SUN APR 10 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1215 PM MDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL GRADUALLY DEVELOP OVER EASTERN COLORADO LATE
THIS MORNING AND THIS AFTERNOON...WHERE A BLIZZARD WARNING CONTINUES
IN EFFECT. SNOW HAS ALREADY MOVED AS FAR EAST AS YUMA AND FLAGLER AND
SHOULD BECOME HEAVY AT TIMES THIS AFTERNOON AND TONIGHT AS IT
PROGRESSES FURTHER EAST. SUSTAINED WINDS ABOVE 25 MPH WITH GUSTS
ABOVE 35 MPH WILL CAUSE AREAS OF WHITE OUT CONDITIONS DURING HEAVIER
SNOWFALL. SNOW WILL CONTINUE THROUGH TONIGHT IN COLORADO ...AND WILL
BEGIN TO MOVE INTO ADJACENT COUNTIES OF KANSAS AND NEBRASKA. TOTAL
SNOW ACCUMULATIONS MAY AVERAGE AROUND 6 INCHES IN COLORADO...AND 2 TO
4 INCHES ALONG THE KANSAS NEBRASKA BORDER BY MONDAY MORNING.

IN ADDITION TO THE WINTER WEATHER...THUNDERSTORMS ARE DEVELOPING
ALONG AND SOUTH OF A LINE FROM SHARON SPRINGS TO NORTON...WHERE
THERE IS A SLIGHT CHANCE FOR A FEW OF THE STORMS TO PRODUCE LARGE
HAIL AND TORNADOES. ALSO PERIODS OF HEAVY RAIN ARE LIKELY EAST OF
HIGHWAY 83 TODAY...AND THERE IS SOME POTENTIAL FOR SMALL STREAM
FLOODING IF SEVERAL STORMS TRACK ACROSS THE SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER WEATHER MAY PERSIST THROUGH MONDAY MORNING ALONG THE KANSAS
NEBRASKA BORDER...BEFORE SNOW COMES TO AN END MONDAY AFTERNOON. WINDS
WILL CONTINUE TO GUST NEAR 40 MPH ON MONDAY AND TUESDAY DURING THE
DAYLIGHT HOURS WITH IMPROVEMENT TUESDAY NIGHT.

LATER NEXT WEEK...THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
STARTING THURSDAY AND CONTINUING THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON SOUTH OF A LINE
FROM SHARON SPRINGS TO NORTON.

FS

In the hours before

Special weather statement, Apr 10, 11:21 AM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1221 PM MDT SUN APR 10 2005

KSZ016-029-042-110100-
GOVE-GRAHAM-WICHITA-
121 PM CDT SUN APR 10 2005

...TORNADO WATCH #141 IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #141 FOR A
PORTION OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE INCLUDED
IN THE WATCH.

IN KANSAS: WICHITA...GOVE...AND GRAHAM.

TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN
THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE WEATHER AND TORNADOES IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JOHNSON
Local storm report, Apr 10, 11:37 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND GST     9 NNE KIT CARSON        38.88N 102.73W
04/10/2005  59 MPH           CHEYENNE           CO   CO-OP OBSERVER

&&

PARHAM
Special weather statement, Apr 10, 11:37 AM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT SUN APR 10 2005

KSZ003-004-015-110100-
DECATUR-NORTON-SHERIDAN-
137 PM CDT SUN APR 10 2005

...SEVERE THUNDERSTORM WATCH #142 IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #142
FOR A PORTION OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE
INCLUDED IN THE WATCH.

IN KANSAS: DECATUR...NORTON...AND SHERIDAN.

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN
THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE WEATHER IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES.

JOHNSON
Local storm report, Apr 10, 12:06 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             8 W HOXIE               39.36N 100.59W
04/10/2005  0.75 INCH        SHERIDAN           KS   TRAINED SPOTTER

&&

JOHNSON

The radar

The Goodland radar (KGLD), 96 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Hail, Sheridan

When
April 10, 12:06 PM MST
Where
Sheridan County, 8 mi W of Hoxie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -100.583

Hail, Decatur

When
April 10, 12:30 PM MST
Where
Decatur County, 10 mi SSW of Oberlin
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.683, -100.583

Quarter size hail covered the ground.

Hail, Gove

When
April 10, 1:39 PM MST
Where
Gove County, 1 mi E of Gove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.950, -100.467

Hail, Gove

When
April 10, 1:50 PM MST
Where
Gove County, 3 mi N of Gove
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -100.483

Half dollar size hail covered the ground from Grainfield to north of Gove. Hail also accumulated on roadways.

Hail, Gove

When
April 10, 2:00 PM MST
Where
Gove County, Grainfield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -100.467

Hail covered the ground.

Tornado, Graham

When
April 10, 3:00 PM MST to 3:01 PM MST
Where
Graham County, 10 mi ESE of St Peter
Rating
F1
Path length
0.2 mi
Path width
25 yd
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.133, -99.917

Tornado went through a farm field, damaging a calving shed and throwing several 1500 pound hay bales. Tornado reported at County Road C and Road 240 in Graham County.

Tornado, Graham

When
April 10, 3:00 PM MST to 3:01 PM MST
Where
Graham County, 1 mi SW of St Peter
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -100.100

Brief touchdown over open field...no known damage. Tornado reported at County Rd D and Road 130 in Graham County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444311, 5444415, 5444416, 5444417, 5444420, 5444418, 5444419.